Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 6, 2017, 6:36 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 6:36 PM MDT (00:36 UTC)
- Expired
- May 6, 2017, 7:30 PM MDT
- In force
- 54 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 53 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 4079 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WUUS54 KEPZ 070036
SVREPZ
NMC013-051-070130-
/O.NEW.KEPZ.SV.W.0026.170507T0036Z-170507T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
636 PM MDT SAT MAY 6 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
East central Sierra County in north central New Mexico...
Northeastern Dona Ana County in south central New Mexico...
* Until 730 PM MDT
* At 635 PM MDT, a severe thunderstorm was located 11 miles north of
White Sands Main Post, or 23 miles southwest of White Sands
National Monument, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Blowing
dust possible.
* Locations impacted include...
Northrup Landing...
and Jornada Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 10690 3329 10639 3244 10639 3246 10677
TIME...MOT...LOC 0035Z 286DEG 49KT 3254 10646
HAIL...<.75IN
WIND...60MPH
$$
ROGASH1 follow-up statement
818
WWUS54 KEPZ 070053
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
653 PM MDT SAT MAY 6 2017
NMC013-051-070130-
/O.CON.KEPZ.SV.W.0026.000000T0000Z-170507T0130Z/
Sierra NM-Dona Ana NM-
653 PM MDT SAT MAY 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL SIERRA AND NORTHEASTERN DONA ANA COUNTIES...
At 651 PM MDT, a severe thunderstorm was located between Jornada
Range and Northrup Strip moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Blowing
dust also possible.
Locations impacted include...
Northrup Landing...
and Jornada Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3328 10690 3329 10639 3244 10639 3246 10677
TIME...MOT...LOC 0051Z 286DEG 49KT 3248 10620
HAIL...<.75IN
WIND...60MPH
$$
ROGASHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 6, 2:38 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 238 PM MDT Sat May 6 2017 .SYNOPSIS... The ridge of high pressure aloft which brought warm and dry conditions Saturday to the Borderland will move to the east tonight as a slowly approaching upper storm system off the California coast will bring an increasing chance for some showers and thunderstorms to the area this evening and tonight. Due to the very dry nature of the lower levels of the atmosphere, any showers and storms will generally produce little or no rain along with the potential for some dry lightning and very strong and gusty outflow winds. Since moisture is limited and the low pressure system to our west is blocked by the Ridge over the Great plains, the low will move more south than east and allow some dry slotting over us for Sunday into Monday with just a few mountain storms possible. As the storm starts to open and move northeastward later Tuesday and Wednesday, our region will see an increase in storms and rain showers before the system entirely lifts out Thursday. The upcoming weekend should see a return to drier and warmer weather. && .DISCUSSION... The weather scenario is starting to get a tad interesting as as a closed low off the southern California coast slowly moves south southeastward being blocked by the strong ridge over the great Plains. the GFS and ECMRWF models are in fairly good agreement on the forecast positions of this system but differ in the precipitation areal allocations with the Euro being overall drier. The system is forecast to open and eject northeastward later wednesday into Thursday. As the low slowly approaches NMex, winds at the surface and aloft will will become more southerly and mid and high level moisture will be on the increase this evening and tonight. Visual observations show increasing ACCAS mid level cloudiness suggesting some instability and forecast soundings give about 400 cape along with DCAPES of 1000 which suggest the potential for strong downdraft outflow winds. Soundings show the inverted V characteristic with dry low levels in the atmosphere below 700mb. Surface temperature dew point depressions are running around 50-60 deg F in the deserts of southern NMex and far west Texas as of 21Z. PWs increase from about 0.3" to 0.6-0.7" but low levels below 700 mb remain remain very dry and any moistening will have to come from the top down.Repeating, the inverted "V" sounding profile suggests strong outflow winds, possibly strong to severe with gusts of 50Kts+ and possible dry lightning threatening to start and spread wildfires. For Sunday to late Wednesday the devil will be in the details on the where and when of precipitation areas. For both Sunday and Monday our region is forecast to be dry slotted between moisture to both the east and the west. Any isolated activity should be confined to the higher elevations over the northern tier of the CWA. The borderland will be "dry slotted" in the SSW flow ahead of the main storm. Temps will be a bit cooler as the suppressive ridge aloft has moved eastward. by Tuesday and Wednesday, models forecast the upper low to begin a slow approach and lift NE across western New Mexico. Thus we should see some increase in instability associated with the weak upper-level dynamics of the low. This along with marginal moisture will be enough to give us a chance for isolated to scattered showers and thunderstorms again. By Thursday the low should start to open and eject northeastward with perhaps some backwash over the Sacramento mountains. But by Friday the storm system should gone with shortwave ridging building back over New Mexico bringing a return of warmer and drier weather with light to moderate winds. && .AVIATION...Valid 07/00Z-08/00Z... Generally VFR with P6SM VSBY. Skies SCT150 BKN220. ISOLD -TSRA with BKN100CB BKN250...starting west of LRU/TCS/ ELP line moving east through evening hours. Surface winds S-SW 10-15 kts thru 06Z then weakening. Stronger wind gusts up to 40-50KTS possible near thunderstorms. && .FIRE WEATHER... A weak upper level disturbance will continue to move through all Fire Weather zones this evening into tomorrow. This weak disturbance will slightly increase mid level moisture levels and create the risk of isolated dry thunderstorms/dry lighting/strong outflow winds across much of the area. Behind the weak disturbance a large Pacific storm system is slowly moving toward the region and will linger over S CA/W AZ through midweek. This feature keep the area area under deep southerly flow, help keep some minor moisture over the region and keep the risk of isolated thunderstorms in the forecast through next week with much of the majority of the activity is expected to be in area mountains. The lack of deep moisture will enhance the dry lightning threat with any storms. Sunday and Monday SW winds will become a little gusty, especially over SW New Mexico, but Red Flag conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... El Paso 63 89 60 85 / 10 0 0 0 Sierra Blanca 62 89 59 85 / 10 0 0 0 Las Cruces 56 85 53 79 / 10 0 0 0 Alamogordo 59 86 55 81 / 20 0 10 0 Cloudcroft 40 64 39 60 / 30 10 20 10 Truth or Consequences 57 83 53 77 / 10 0 0 0 Silver City 50 75 45 69 / 0 0 10 0 Deming 53 84 50 77 / 10 0 10 0 Lordsburg 53 81 47 72 / 0 0 10 0 West El Paso Metro 62 88 61 83 / 10 0 0 0 Dell City 60 90 57 87 / 0 0 10 0 Fort Hancock 63 92 61 88 / 20 0 0 0 Loma Linda 60 84 59 82 / 10 0 10 0 Fabens 62 91 61 87 / 20 0 0 0 Santa Teresa 59 88 57 83 / 10 0 0 0 White Sands HQ 62 86 58 80 / 20 0 0 0 Jornada Range 50 85 48 79 / 20 0 0 0 Hatch 55 86 51 80 / 10 0 0 0 Columbus 57 86 54 79 / 10 0 0 0 Orogrande 62 88 59 83 / 20 0 0 0 Mayhill 48 75 45 72 / 20 10 20 10 Mescalero 47 74 43 71 / 20 0 20 10 Timberon 46 73 44 70 / 20 0 20 10 Winston 46 77 41 71 / 20 0 20 0 Hillsboro 51 80 48 75 / 10 0 10 0 Spaceport 48 85 46 78 / 20 0 0 0 Lake Roberts 42 77 37 70 / 0 0 20 0 Hurley 49 77 44 70 / 0 0 10 0 Cliff 41 81 40 72 / 0 0 10 0 Mule Creek 40 77 38 69 / 0 0 10 10 Faywood 50 79 47 73 / 10 0 10 0 Animas 51 82 47 73 / 0 0 10 0 Hachita 52 83 47 75 / 0 0 0 0 Antelope Wells 50 82 47 74 / 0 0 0 0 Cloverdale 49 76 47 69 / 0 0 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 20/28 Novlan / Pazos
Hazardous weather outlook, May 6, 6:34 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 634 AM MDT Sat May 6 2017 NMZ401>417-TXZ418>424-071245- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 634 AM MDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Moderate moisture gains and a passing shortwave impulse tracking over the area this afternoon and evening will bring the chance for isolated showers and thunderstorms to areas west of the Rio through the evening, and over the Rio and east overnight. Potential for some storms to produce severe weather in the form of damaging outflow wind gusts. In addition an increased wildfire threat is very likely due to dry lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday appear primarily seasonal and dry with some isolated mainly mountains storms possible. Tuesday and Wednesday look to bring better chances for more widespread isolated to scattered general thunderstorm potential as an upper level storm system passes. Thursday and Friday should bring a complete dryout with warm and dry conditions in place. .SPOTTER INFORMATION STATEMENT... Spotter information may be needed late today and overnight in vicinity of any storms due to potential of strong outflow winds, dry lightning, and wildfire danger. Bird
In the hours before
Special weather statement, May 6, 4:16 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
416 PM MDT SAT MAY 6 2017
NMZ401>405-407>411-062300-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
416 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...WESTERN SIERRA...LUNA...
SOUTHWESTERN DONA ANA AND EASTERN HIDALGO COUNTIES UNTIL 500 PM
MDT...
At 410 PM MDT, Doppler radar was tracking thunderstorms moving over
or toward the vicinity of Deming...Columbus...Bayard...White
Signal...Rock Hound...San Lorenzo...Camp Thunderbird and
surrounding locations.
Winds in excess of 50 mph with Blowing Dust will be possible with
these storms. The visibility may fall below a half mile in the
blowing dust resulting in dangerous driving conditions including
across portions of Interstate 10.
Locations impacted include...
Deming, Silver City, Columbus, Redrock, Gila Hot Springs, San
Lorenzo, City Of Rocks State Park, Buckhorn, Lake Roberts, Hillsboro,
San Juan, Bayard, Santa Clara, Hurley, Mangas Springs, Nutt, Pinos
Altos, Mule Creek, Camp Thunderbird and Poverty Creek.
LAT...LON 3179 10698 3178 10821 3134 10821 3133 10829
3212 10845 3321 10904 3320 10800 3346 10800
3348 10776
TIME...MOT...LOC 2209Z 240DEG 48KT 3214 10811
ROGASHSpecial weather statement, May 6, 5:07 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
507 PM MDT SAT MAY 6 2017
NMZ401>404-407>413-TXZ418>420-423-062345-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southwest Desert/Lower Gila River Valley NM-Sierra County Lakes NM-
Central Tularosa Basin NM-Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Upper Gila River Valley NM-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
507 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
OTERO...SIERRA...LUNA...DONA ANA...WEST CENTRAL HUDSPETH AND EL PASO
COUNTIES UNTIL 545 PM MDT...
At 505 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms moving around or toward the vicinity of El
Paso...Las Cruces...Deming...Columbus...Camp
Thunderbird...Pinos Altos...Hermosa...Arrey and surrounding
areas.
Winds in excess of 50 mph with Blowing Dust will be possible with
these storms. Blowing dust may reduce the visibility to
under a half mile over isolated locations resulting in
dangerous driving conditions including across portions of
Interstate 10 around Gage...Deming...Akela...Las Cruces and El
Paso.
Locations impacted include...
Las Cruces, Horizon City, Deming, Sunland Park, Silver City, Truth Or
Consequences, Columbus, Hatch, Chaparral, East El Paso, Winston, Gila
Hot Springs, Mission Valley, Monticello, San Lorenzo, City Of Rocks
State Park, Lake Roberts, Fabens, Leasburg and Fort Hancock.
LAT...LON 3348 10663 3121 10578 3137 10595 3146 10620
3173 10638 3178 10653 3178 10806 3321 10877
3320 10800 3345 10800 3348 10788
TIME...MOT...LOC 2301Z 239DEG 49KT 3307 10788
ROGASHSpecial weather statement, May 6, 5:49 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
549 PM MDT SAT MAY 6 2017
NMZ401>403-407>413-417-TXZ418>424-070045-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-Central Tularosa Basin NM-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Otero Mesa NM-
Upper Gila River Valley NM-
Southern Dona Ana County/Mesilla Valley NM-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Western El Paso County TX-Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
549 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...SOUTHWESTERN
OTERO...SIERRA...LUNA...DONA ANA...NORTHWESTERN HUDSPETH AND EL PASO
COUNTIES UNTIL 645 PM MDT...
At 545 PM MDT, showers and isolated thunderstorms continued across
portions of southern New Mexico and west Texas including around the
El Paso...Las Cruces...Deming...Bayard and Truth or Consequences
vicinity.
Winds in excess of 50 mph with Blowing Dust will be possible with
these storms. The blowing dust may reduce the visibility to under a
half mile over very isolated locations resulting in dangerous
driving conditions.
Locations impacted include...
Las Cruces, Horizon City, Deming, Sunland Park, Silver City, Truth Or
Consequences, Columbus, Hatch, Chaparral, East El Paso, Winston, Gila
Hot Springs, Mission Valley, Monticello, San Lorenzo, City Of Rocks
State Park, Lake Roberts, Fabens, Leasburg and Fort Hancock.
LAT...LON 3348 10693 3154 10540 3102 10557 3137 10595
3146 10620 3175 10642 3178 10761 3274 10858
3320 10835 3320 10800 3348 10800
TIME...MOT...LOC 2345Z 286DEG 21KT 3185 10749
ROGASHThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:14 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
| May 6, 8:02 PM MDT | Special Weather Statement | EPZ | Doña Ana, Otero, Sierra | 58 min |
| May 6, 11:47 PM MDT | Special Weather Statement | EPZ | Doña Ana, Otero | 43 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.